Substantial weight gain associated with severe carbohydrate craving in a patient receiving quetiapine


THE SECOND-GENERATION ANTIPSYCHOTIC (SGA) quetiapine frequently causes weight gain, which is, however, usually less severe than that with the SGA olanzapine.[1] Weight gain with olanzapine was associated with food craving in two-thirds of patients in a double-blind study.[2] Comparable findings on quetiapine are lacking.

The present patient was a 48-year-old woman with bipolar disorder. She had no other psychiatric or non-psychiatric disorders or metabolic disturbances. She was referred from another hospital where she had been unsuccessfully treated for bipolar depression. At admission, she was moderately depressed and routine laboratory parameters were unremarkable. Her weight was 74.0 kg (body mass index [BMI], 26.9 kg/m2). Pre-existing risperidone was tapered out within the first 10 days. Instead, quetiapine extended-release and citalopram were started on the first day and stepwise increased to quetiapine 500 mg once daily (QD; 18:00 hours) and citalopram 40 mg QD (08:00 hours) within 2 weeks.

At day 23, the patient developed daily severe carbohydrate craving starting not before 20:00 hours that was limited to evening and night time. She ate chocolate (300–800 g/day) and additionally other sweets or bananas. Repeatedly, her sleep was disrupted by waking due to carbohydrate craving. Her bodyweight, being stable during the first 3 weeks, increased to 76.8 kg (BMI, 27.9 kg/m2) after 4 weeks and to 77.9 kg (BMI, 28.3 kg/m2) after 5 weeks of treatment. The total cholesterol level was slightly increased (5.7 mmol/L) while other metabolic parameters were normal. Therefore, quetiapine was stepwise tapered out over 10 days whereupon carbohydrate craving completely ceased within 5 days and weight plateaued at 79 kg (BMI, 28.7 kg/m2). The citalopram dose was kept stable at 40 mg/day during treatment.

Eight years previously, she had also received quetiapine. Likewise, she had developed carbohydrate craving and gained weight (4 kg). After its discontinuation after 3 weeks, carbohydrate craving had stopped.

We report for the first time that quetiapine can be associated with carbohydrate craving. Several points suggest a causal relationship: First, quetiapine had been associated with carbohydrate craving and weight gain several years before. Second, carbohydrate craving commenced a few weeks after initiation of quetiapine. Third, it occurred at evening and night time when quetiapine levels were highest. Fourth, carbohydrate craving disappeared after discontinuation of quetiapine.

Of note, citalopram was kept unchanged, indicating that citalopram was not involved in carbohydrate craving. Citalopram, which increases serotonergic neurotransmission, reduced binge eating driven by carbohydrate craving. Accordingly, carbohydrate craving was linked to reduced serotonergic neurotransmission. Hence, the carbohydrate craving in the present case could have been caused by quetiapine's antagonistic properties at serotonergic receptors, as has also been postulated for olanzapine and clozapine.[2]

Weight gain was closely related to carbohydrate craving. Although bodyweight was stable during the first 3 weeks of treatment with quetiapine, when no carbohydrate craving occurred, it increased by more than 5 kg within only 3 weeks. After discontinuation of quetiapine, weight gain stopped. This indicates that weight gain was mainly induced by the increased calorie intake following carbohydrate craving.